Jul 18, 2006
I did something very out of character this weekend that involved alcohol and sex...needless to say , I had vaginal intercourse with a strange woman who I will never see again. Waking up the next morning, I noticed a huge tear in the condom (you could put two fingers through it without stretching the material). Unfortunately, I was so drunk that I do not remember the condom breaking, how long into the act that it broke, whether it wound up at the base of my penis with the head exposed, etc. In any event, I feel I have to assume that I basically had sex without the condom based on its condition. I also notices tiny sores/dry patches on my penis the day after the incident (about 3am on Sunday morning July 16, 2006....I also 'groomed' the hairs that grow on and around my penis (on the shaft, testicles and pubic area, so I am sure as always that I broke some skin with the electric razor I use...that was about 6 hours prior to the sexual encounter)...I am very scared for my health and that I may have contracted some sort of disease, be it HIV or hepatitis or anything else. I went for a blood test today and missed work from being so scared and depressed. my dr just called me a half hour ago and said I could try something called combivir. I know nothing about it, and do not want to go through my insurance carrier, but would rather pay cash for it for fear of the rate inrease or being considered high risk...this was a one-time act that will never be repeated, and was never enacted before. I do not know what to do? shoujld I take the Combivir as a precaution? is it merely for piece of mind? will it keep me from being infected with HIV if I was exposed? maybe I am being mental here, but again, this is new territory for me and out of character...I'm scared but am willing to do about anything to not ruin my life. Please help!
Response from Dr. Wohl
Combivir is an HIV medication that can be taken after a potential exposure to HIV to try to prevent HIV infection. Studies suggest this can reduce the risk of infection considerably. Combivir can cause headache and fatigue and is probably most effective if taken within 72 hours after the exposure. The drug is taken for 4 weeks.
Whether to take this medication depends on the risk of infection. Your encounter sounds like one that carries a risk of infection as sex may have been unprotected.
It is unlikely the sores you noticed were caused by a sexually transmitted disease you acquired during this interaction as they popped up too quick after you had sex.
Whether or not you take the Combivir you should at least get:
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- Would Bacterial Vaginosis Cause Pain
- Will A Herpes Outbreak Go Away Without Medication?
- Risk Using No Condom When One Partner Has Herpes But Not On An Outbreak
- Topical Antifungal For Angular Chelitis
- Can You Get Syphilis With Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.